MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650
Model Number KD-650L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dysphagia/ Odynophagia (1815); Hemorrhage/Blood Loss/Bleeding (1888); Swelling/ Edema (4577)
Date of Event 09/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus reviewed the following literature titled "comparative analyses of short- and long-term outcomes between endoscopic submucosal dissection and endoscopic laryngo-pharyngeal surgery for superficial pharyngeal carcinomas".Literature summary: objectives: endoscopic treatment of superficial pharyngeal carcinomas includes endoscopic submucosal dissection (esd; usually performed by endoscopists), and endoscopic laryngo-pharyngeal surgery (elps; primarily performed by otolaryngologists).Few studies have compared the efficacy of the two techniques in treating superficial pharyngeal carcinomas.In this study, we compared the outcomes of these two techniques to determine the advantages.Methods: we retrospectively examined the short- and long-term outcomes of 93 consecutive patients with superficial pharyngeal carcinoma who either underwent an esd or elps between august 2008 and december 2021.Results: there were 35 lesions among 29 patients and 93 lesions among 71 patients in the esd and elps groups, respectively.The elps group had a significantly shorter procedure time (121.2 ± 97.4 min vs.54.7 ± 40.2 min, p<0.01), greater procedure speed (0.10 ± 0.06 min/min vs.0.30 ± 0.23 min/min, p<0.01), and less laryngeal edema than that of the esd group.There were no significant differences in the 3-year overall, relapse-free, or disease-specific survival rates between the two groups.Intervention with esd during elps was most commonly required when it was difficult to secure the visual field.Conclusions: there were no differences in batch resection rates or long-term prognoses between the two groups; nevertheless, the elps group had a shorter treatment time and less laryngeal edema than the esd group.However, the treatment of narrow areas, such as the esophageal inlet patch, is a technical limitation of elps; thus, elps should be combined with esd techniques.In this study, the long-term prognoses of the esd and elps groups were comparable.There was no significant difference in the 3-year survival rates between the two groups, and the survival subsequent to the use of the elps technique was comparable to that of esd, as in previous reports.Additionally, there were cases of local recurrences and lymph node metastases; however, only one case of primary mortality occurred in the esd group.In this study, death from other causes was predominantly observed in the esd group compared to the elps group, but this may be due to the longer observation period.There was no significant difference in the 3-year dss rates between the two groups, and the rate for the elps group was 100%, similar to that in previous reports.Type of adverse events/number of patients: laryngeal edema (81 patients), delayed bleeding (3 patients), dysphagia (28 patients).
 
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.This report is related to the following linked patient identifiers: (b)(6).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and to provide an update to field (b5).The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the reported event was likely an accident, or a complication associated with a surgical procedure while using the subject device.There was no complaint reported on the subject device and no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The following additional information was received from the author: an olympus device did not cause or contribute to the adverse event described in the article.Also, it was confirmed that an olympus device malfunction did not occur.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-650
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20472693
Report Number9614641-2024-01995
Device Sequence Number7245612
Product Code KNS
UDI-Device Identifier04953170265761
UDI-Public04953170265761
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-650L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2024
Supplement Date Received by Manufacturer12/12/2024
Initial Report FDA Received Date10/17/2024
Supplement Report FDA Received Date12/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CURVED OR STEINER'S FORCEPS.; ESG-100 OR VIO300D GENERATOR.; GIF-Q260J.; KD-600.; KD-655L.; UNKNOWN FORCEPS FOR TRACTION.; UNKNOWN NEEDLE SCALPEL.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown